Aa
Aa
A
A
A
Close
Avatar universal

muscle spasms severe

I am a diabetic, have had a quad by-pass, lots of broken bones and many surgeries. I have fluid retention on and off and my doctor prescribed furosemide 80mg twice a day. This is the second time that I have gone through sudden and severe muscle cramps, entire body, arms, legs etc. First time was 2 years ago and he stopped my taking Lipitor. Last night it happened again.  I only take this when my legs swell badly and this just started 3 days ago ( the swelling ). I do not use the furosemide all the time , only when I am retaining water. I took one 80mg tablet in the morning and one at night without any extra potassium, was out of bed at 2am, muscles in my legs and arms screaming pain and me flopping around like a fish out of water. In horrible agony, couldn't even walk because muscles would not function. The last time this happened my ( muscle amino ? ) count was 1465 when it should be around 120. My doctor stopped the Lipitor and said I was close to a kidney and liver failure. Could anyone tell me if they have had this problem with furosemide? I have an appointment with my doctor on Tuesday, but if I go into this severe pain again tonight, I'm heading to the emergency room. It only comes on when I lay down and fall asleep.
Any help???
4 Responses
535089 tn?1400673519
Hi Pic:

I cannot give you any information but since this is the weekend and things are slow in the forum, your response may be a bit slow.

Be patient and I'm sure that others will post when moe members are available.

Please take care.
Mollyrae
547368 tn?1440541785
Hello Pic,

Welcome to the Pain Management Forum. I am sorry to hear about your severe and painful muscle spasms.

I am not a physician nor an expert. In my opinion 160 mg's of Furosemide (lasix) is a high dose that can deplete or greatly decrease your electrolytes and effect your amino acid levels. Often the results and concern of taking this high of a dose of a non-potassium sparing diuretic is dehydration. However Furosemide is an excellent diuretic that is effective in removing excessive fluid around one's heart and lungs.

I assume you are talking about muscle amino acids. Amino Acids are the essential components of protein. These are the building blocks of the all the cells in the body.

Electrolytes are salts that conduct electricity and are found in the body fluid, tissue, and blood. Examples are chloride, calcium, magnesium, sodium, and potassium. Sodium is concentrated in the extracellular fluid and potassium is concentrated in the intracellular fluid. Proper balance is essential for muscle coordination, heart function, fluid absorption and excretion, nerve function, and concentration.

The symptoms you are experiencing may be related to the loss of electrolytes and should not be ignored, especially considering your medical history. They are important factors in homeostasis and proper function of your critical organs.

If your muscle cramps return I would highly consider making a trip to your local ER. Unless contraindicate you may want to drink something that is an electrolyte replacement but be cautious with the sodium content. I would ask your local pharmacist what replacement would be best for you. These suggestions should not substitute for a trip to the ER or at the very least a call to them.

Best of luck and please let us know how you are doing. I will watch for your updates with interest.

Take Care,
Tuck  
Avatar universal
Thank you. I thought a potassium , electrolyte loss was at the base of it. I I cut the dose back to 40 mg, morning and late afternoon so I wouldn't be up all night and slept until 7;30 am, until my left calve cramped, but the rest of my body was fine. I'll stay with this dosage until I see my doctor on Tuesday.  I'm used to pain, having been an amateur rodeo rider, motorcycle rider and all around thrill seeker, but now I'm paying the piper for all the great things I've done and experienced.  Thank you all again for your thoughtfulness and answering me.
547368 tn?1440541785
Hi Pic,

If you breathing become difficult to any degree or the fluid retention increases you will want to call your physician today. It can be dangerous to cut your dosage. I would hate for you to develop complications.

Be cautious,
Tuck
Have an Answer?

You are reading content posted in the Pain Management Community

Top Pain Answerers
Avatar universal
st. louis, MO
317787 tn?1473358451
DC
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
Could it be something you ate? Lack of sleep? Here are 11 migraine triggers to look out for.
Find out if PRP therapy right for you.
Tips for preventing one of the most common types of knee injury.
Here are 10 ways to stop headaches before they start.
Tips and moves to ease backaches